Tuesday 28th January
Day fourteen of taking the pills, and I’m not sure if they’re the real thing or the placebo. Dabrafenib and Trametinib, or simply harmless smarties? The Combi-Ad clinical trial has seen me give up many of my daily supplements, remember to time the taking of the tablets one hour before or two hours after food, and to question every little deviation from the norm in my body. I have to make a note of any changes, however small.
There haven’t been any temperature spikes (and I did go out and buy a digital thermometer especially!), and this was one of the side effects I was predominantly warned about. No joint pains, nausea, hair loss, rashes or sight problems. I do though feel more fatigued, and am constipated!!
Drugs or no? I just don’t know. I thought if I was to be taking the drugs, I would really, really notice the side effects. So, I have believed I’m on the placebo arm of the trial.
Before beginning the trial I think I’d hoped to be on the placebos: certainly no side effects, but all the intense monitoring. A couple of weeks in, and I’m starting to question that! Perhaps it would be more worthwhile if I was actually taking the real thing, and it was improving my survival chances.
Late on in the evening my trials nurse telephones to see how I’m getting on, any changes that I notice in my health, and to remind me of my appointments in two weeks (dermatology, Echo, eye exam, bloods, obs, consultant), she has it all organised! I tell her all is good, with no ‘temperature episodes’, and I find out that the five other patients on the drugs at Exeter have also not had these symptoms.
Ahhh, I had believed a high temperature was the main indicator of the trial drug. So might I actually be taking the real thing? Who knows? Not me, the nurse nor the oncologist. Only within a laboratory of GSK will my name be matched to the answer.